Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 216, NWS Pittsburgh, PA

August 12, 2003Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2003, 1:50 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2003, 1:50 PM EDT (17:50 UTC)
Expired
Aug 12, 2003, 4:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 121753
FFWPBZ
MDC023-122045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 445 PM EDT

NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED VERY HEAVY 
RAINFALL NORTH OF BAYARD. TRIBUTARIES RUNNING INTO THE NORTH BRANCH 
OF THE POTOMAC RIVER WILL LIKELY CAUSE FLOODING NEAR THE RIVER.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 121856
FFSPBZ
MDC023-121945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT TUE AUG 12 2003

...HEAVY RAINFALL CONTINUES IN GARRETT COUNTY...


THE FLASH FLOOD WARNING GARRETT COUNTY CONTINUES UNTIL 4:45 PM. 
ALMOST THREE INCHES OF RAIN HAS FALLEN ALONG SAND RUN IN THE LAST 90 
MINUTES. SAND RUN FLOWS INTO THE TOWN OF WILSON JUST SOUTHWEST OF 
BAYARD. HEAVY RAIN IS ALSO FALLING IN NORTHWEST PART OF THE COUNTY 
NEAR FRIENDSVILLE. RESIDENTS ALONG THE TRIBUTARIES OF THE NORTH FORK 
OF THE POTOMAC RIVER SHOULD REMAIN ALERT FOR RAPIDLY RISING STREAM 
LEVELS. 











$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:28 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 12, 12:28 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT TUE AUG 12 2003

WL UPDATE ZNS TO REMOVE MENTION OF MRNG FOG. WL ALSO RAISE AFTN MAX
TEMPS A BIT. NO CHGS TO LTR PDS FOR NOW.

FCSTID =   14

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 12, 5:00 AM EDT, 8 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN DEVELOP ACROSS
THE AREA TODAY. EVEN THOUGH THE RISK HAS DIMINISHED...STORMS THAT
DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. THIS COULD LEAD
TO ADDITIONAL FLOODING...ESPECIALLY IN THOSE AREAS THAT HAVE ALREADY
EXPERIENCED FLOOD CONDITIONS OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:25 PM EDTSevere Thunderstorm WarningPBZGarrett65 min

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.